New Mexico, 2010High Wind in New Mexico, December 30, 2010
December 30, 2010 · NWS EPZ · 3 events in 3 counties and zones
A powerful upper low digging out of the Pacific Northwest brought a strong cold front with damaging winds gusts of up to 76 mph to the region.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful upper low digging out of the Pacific Northwest brought a strong cold front with damaging winds gusts of up to 76 mph to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 30, 3:45 AM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Dec 30, 3:45 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
345 AM MST THU DEC 30 2010
.SYNOPSIS...
A POWERFUL UPPER LOW OVER THE GREAT BASIN IS KICKING OFF QUITE A
WINTER STORM FOR THE AREA TODAY AND WILL LAST INTO FRIDAY BEFORE
MOVING INTO THE CENTRAL PLAINS. THE IMPACT OF THIS STORM WILL BE
FELT UP IN THE MOUNTAINS AREAS TODAY WITH HEAVY SNOW AND STRONG
WINDS CREATING BLIZZARD CONDITIONS...AND ACROSS THE LOWLANDS WITH
VERY STRONG WINDS...BLOWING DUST AND PERHAPS A FEW FLURRIES BY LATE
THIS AFTERNOON AND TONIGHT. MUCH COLDER TEMPERATURES WILL MOVE IN
FOR FRIDAY AND SATURDAY...WITH HIGHS AROUND 15 TO 20 DEGREES BELOW
NORMAL. SUNDAY INTO NEXT WEEK WILL SEE A SLOW WARMUP WITH
TEMPERATURES BACK TO NORMAL BY MONDAY AND TUESDAY.
&&
.DISCUSSION...
COMPLEX WINTER STORM SYSTEM NOW UNDER WAY WITH MOUNTAIN AREAS
GETTING SNOW AND BLOWING SNOW. INITIAL PACIFIC COLD FRONT NOW
THROUGH THE AREA WITH JUST A FEW SHOWERS AS THE RESULT. POWERFUL
UPPER LOW OVER SOUTHERN IDAHO AND WILL OVER THE FOUR CORNERS AREA BY
LATE THIS AFTERNOON AND OVER THE CENTRAL PLAINS BY MID DAY FRIDAY.
ASSOCIATED ARCTIC FRONT OVER CENTRAL UTAH AND ARIZONA WILL RAPIDLY
SPREAD SOUTHEAST TODAY AND BE THROUGH THE CWA BY EARLY THIS EVENING.
AHEAD OF THIS FRONT SHOWERS ARE SLOWLY MOVING INTO THE AREA. RADAR
AND WEBCAMS ARE SHOWING SOME SNOW SHOWERS OVER THE MOUNTAIN ZONES.
SNOW LEVELS RIGHT NOW ARE AROUND 6000 FEET AND WILL SLOWLY FALL
UNTIL THE ARCTIC FRONT PUSHES THROUGH...WHEN THEY WILL FALL TO THE
SURFACE. MODERATE WINDS HAVE KEPT UP ALL NIGHT AND SHOULD SHARPLY
INCREASE LATE MORNING AND AFTERNOON WITH STRONG PRESSURE FALLS OVER
SOUTHERN COLORADO AND NORTHEAST NEW MEXICO. THE HIGH WIND AND
BLIZZARD WARNINGS WILL BE KEPT GOING INTO TONIGHT. ENVIRONMENT STILL
LOOKS GOOD FOR MOUNTAIN HEAVY SNOW...WITH 5-10 INCHES STILL
EXPECTED. SOME PORTIONS OF HIGHER WESTERLY EXPOSED TERRAIN IN THE
GILA AREA COULD SEE UP TO 12-14 INCHES.
DICEY FORECAST FOR THE LOWLANDS FIRST TWO PERIODS. MOST STATIONS
STILL IN THE LOWER 40S AND WILL NEED THE ARCTIC FRONT TO GET DOWN TO
SNOW PARAMETERS. WILL LET THE BOOTHEEL RIDE WITH SNOW ADVISORY AS
MUCH OF THE TERRAIN IS A BIT HIGHER AND LIKELY COLDER. FURTHER EAST
I DON'T THINK DESERT SITES WILL GET MORE THAN A DUSTING AS THE FRONT
PASSES BY.
MODELS STILL SHOWING DIRTY FLOW AROUND THE MASSIVE UPPER LOW SO WITH
CONTINUED COLD ADVECTION...SOME SNOW SHOWERS ARE POSSIBLE THROUGH
FRIDAY AFTERNOON. MUCH COLDER TEMPERATURES IN STORE FOR FRI/SAT WITH
HIGHS 15-20 DEGREES BELOW NORMAL. FOR SUNDAY INTO TUESDAY GFS SHOWS
A PAIR OF UPPER LOWS...ONE OVER SOUTHERN CALIFORNIA AND ONE OVER THE
PAC NORTHWEST...DUMBELLING AROUND AND LIFTING UP OVER ARIZONA AND
NORTHERN NEW MEXICO. FIRST LOW PASSES MONDAY NIGHT BUT LOOKING TOO
FAR NORTH FOR MUCH OF AN IMPACT. SECOND LOW PASSES WEDNESDAY NIGHT
AND IS A BIT FURTHER EAST. WENT AHEAD AND PUT LOW POPS IN FOR THE
LAST DAY OF THE PERIOD.
&&
.AVIATION...VALID 29/12Z-30/12Z.
OVER THE GILA AND THE SOUTHERN SACRAMENTO MOUNTAINS...INCREASING
CIGS AOB BKN/OVC020 1-3SM -SHSN/+SHSN...WITH AREAS OF 1/4SM BLSN SW
WINDS 30-40KTS GUSTS TO 55 KTS. OTHER AREAS...VFR WITH WIDESPREAD
BKN100 BKN200 INCREASING LAYERS TO 320. THROUGHOUT THE MORNING...
INCREASING BKN070 -SHRA AND SFC WINDS INCRG SW30-40 KTS WITH GUSTS
TO 55 KTS. SNOW LEVELS WILL FALL TO AROUND 4000 FEET ALL AREAS BY
02Z...WITH OCNL IFR CONDS SPREADING TO THE DESERT FLOOR.
&&
.FIRE WEATHER...
AN APPROACHING WINTER STORM WILL BRING SHOWERS OF RAIN AND HIGH
ELEVATION SNOW TO MOST OF THE FIRE ZONES TODAY AND TONIGHT. THE
MOUNTAIN SNOW WILL BECOME HEAVY THROUGH TONIGHT AND 5 TO 10 INCHES
ARE EXPECTED IN THOSE AREAS. STRONG WINDS ACCOMPANYING THE SNOW WILL
EXACERBATE THE CONDITIONS WITH POOR VISIBILITIES AND BLOWING AND
DRIFTING SNOW. THESE SAME WINDS WILL ALSO OCCUR OVER THE LOWLANDS
AND COULD CREATE SOME BLOWING DUST AND LOW VISIBILITIES. RAIN
SHOWERS WILL ALSO SPREAD TO THE LOWER ELEVATIONS...ESPECIALLY NORTH
AND WEST OF LAS CRUCES. THESE SHOWERS MAY BRIEFLY BECOME MIXED WITH
SNOW BY EARLY EVENING. COLD AIR WILL ALSO MOVE IN AND HIGH
TEMPERATURES FOR FRIDAY AND SATURDAY WILL RUN 15 TO 20 DEGREES BELOW
NORMAL. DRY WEATHER WITH A SLOW WARMUP WILL MARK SUNDAY INTO THE
FIRST HALF OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 57 32 45 20 44 / 20 20 10 0 0
SIERRA BLANCA TX 59 31 44 16 44 / 10 20 10 0 0
LAS CRUCES 56 27 42 17 42 / 20 20 10 0 0
ALAMOGORDO 57 27 43 16 41 / 40 40 10 0 0
CLOUDCROFT 34 15 25 7 24 / 80 50 20 10 0
TRUTH OR CONSEQUENCES 47 27 42 16 41 / 50 20 10 0 0
SILVER CITY 37 22 33 14 32 / 90 30 20 0 0
DEMING 51 27 42 16 44 / 30 30 10 0 0
LORDSBURG 45 22 40 15 42 / 80 30 20 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...BLIZZARD WARNING UNTIL MIDNIGHT MST TONIGHT FOR NMZ022.
BLIZZARD WARNING UNTIL MIDNIGHT MST TONIGHT FOR NMZ025.
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR NMZ023-024-030>032.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR NMZ030.
TX...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR TXZ055-056.
&&
17 HEFNERHazardous weather outlook, Dec 30, 6:11 AM MST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
611 AM MST THU DEC 30 2010
NMZ022>025-030>032-TXZ055-056-311300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
611 AM MST THU DEC 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT.
WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING. BLOWING DUST WILL DEVELOP WITH THESE
WINDS AND LOCAL VISIBILITIES OF LESS THAN THREE MILES ARE POSSIBLE.
HEAVY SNOW IN THE MOUNTAINS WILL COMBINE WITH THE STRONG WINDS TO
FORM BLIZZARD CONDITIONS THROUGH EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SLIGHT CHANCE OF SNOW SHOWERS FRIDAY AS THE LAST OF THE WINTER STORM
MOVES OUT OF THE AREA. NO OTHER HAZARDOUS WEATHER WEATHER EXPECTED
AFTER FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Sierra County Lakes Region
- When
- December 30, 9:00 AM MST to 7:00 PM MST
- Where
- Sierra County Lakes Region forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
The Truth or Consequences(KTCS) ASOS reported a peak wind gust of 75 mph.
High Wind, Tularosa Basin/Southern Desert
- When
- December 30, 9:00 AM MST to 7:00 PM MST
- Where
- Tularosa Basin/Southern Desert forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
A mesonet station located 1 mile west of La Luz, NM reported a peak wind gust of 69 mph. Other wind gusts reported included: 61 mph at High Rolls and 58 mph two miles north of Alamogordo.
High Wind, Southern Desert
- When
- December 30, 7:00 PM MST
- Where
- Southern Desert forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
A peak wind gust of 76 mph was reported at the Dripping Springs RAWS. The National Weather Service Office in Santa Teresa, NM recorded a gust to 59 mph and the Las Cruces Airport(KLRU) reported a gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, December 30 to 31, 20104 deaths · 12 injured · $95 million · EF3 · 27 events
- Tornadoes and Hail in Arkansas, December 30 to 31, 20104 deaths · 10 injured · $1.9 million · EF3 · 12 events
- Winter Weather in South Dakota, December 30, 20104 injured · 4 events
- Blizzard and Winter Storm in South Dakota, December 30 to 31, 201028 events
- Blizzard in South Dakota, December 30, 201026 events
- Winter Weather in Nebraska, December 30 to 31, 201024 events
- Winter Storm in Nebraska, December 30 to 31, 201023 events
- Blizzard and Winter Storm in Colorado, December 30 to 31, 201020 events
- Wildfire and Damaging Winds in Texas, December 30, 2010$20,000 · 66 kt wind · 5 events
- Blizzard in Minnesota, December 30 to 31, 201013 events
- Blizzard in Nebraska, December 30 to 31, 201010 events
- Blizzard and Winter Storm in Minnesota, December 30 to 31, 201010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271414, 271416, 271415.